Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 161, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 20, 2000, 5:41 AM CDT for Sumner County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 20, 2000, 5:41 AM CDT (10:41 UTC)
- Expired
- Jul 20, 2000, 6:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sumner County, KS
The radar
The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:52 AM CDT | Thunderstorm Wind 61 E | Perth, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 10.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 3018 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 201042 SVRICT KSC191-201130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 541 AM CDT THU JUL 20 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 630 AM CDT. * AT 538 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MAYFIELD...OR ABOUT 30 MILES NORTHWEST OF ARKANSAS CITY...MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 630 AM CDT... WELLINGTON... PERTH... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... REPEATING...THE SEVERE THUNDERSTORM WARNING HAS BEEN EXTENDED FOR SUMNER COUNTY UNTIL 630 AM CDT. LAT...LON 3744 9740 3707 9769 3704 9722 3735 9719 RUNYAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:00 AM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 20, 3:00 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 300 AM CDT THU JUL 20 2000 PCPN CHANCES AND TEMPS ARE AGAIN THE MAIN FORECAST CONCERNS THROUGH THE NEXT 60 HRS. CONVECTION DEVELOPING IN CENTRAL KS WHERE LOW LEVEL JET INTERSECTING 85H BOUNDARY. ETA FORECASTS 85H BAROCLINC ZONE ACROSS THE REGION INCREASES THROUGH 18Z...SO PCPN EXPECTED TO CONTINUE INTO THE EARLY MORNING HOURS. STRONG SPEED MAX ACROSS NRN LAKES FORECAST TO DIVE SOUTHEAST...WHICH WILL AMPLIFY UPPER FLOW PATTERN. THIS WILL HELP DRIVE FRONT SOUTH THROUGH THE AREA TODAY. TIMING OF THE FRONT IS A BIG QUESTION...AS ETA BRINGS FRONT THROUGH FASTEST...AND NGM SLOWEST. ETA A LITTLE SLOWER THAN PREVIOUS RUN...SO WILL USE AN AVN/ETA MIX ON FRONTAL TIMING. AS OPPOSED TO PAST SEVERAL DAYS...MID LEVEL FLOW INCREASES...SO POTENTIAL FOR STRONGER STORMS GREATER...ESPECIALLY IF MORNING CLOUDS ERODE. NEEDLESS TO SAY...WITH CONVECTION EXPECTED TO BE ONGOING AT ZONE ISSUANCE TIME...AND WITH APPROACHING FRONT PROVIDING AN ADDITIONAL FOCUS FOR CONVECTION...WILL GO ABV GUIDANCE NUMBERS ON POPS. HIGHS SHOULD BE NEAR OR JUST BELOW WEDNESDAY/S VALUES...WHICH LATEST FORECAST HAD WELL HANDLED. MODELS AGREE ON USHERING IN ANOTHER SHORTWAVE IN NORTHWEST FLOW TONIGHT. WITH EAST/NE FLOW...AXIS OF HIGHER LOW LEVEL MOISTURE EXPECTED TO POOL NORTH OF THE FRONT IN SRN ZONES. BEST 85H THERMAL GRADIENT TO BE PUSHED FARTHER SOUTH...SO EXPECT STORMS TO FIRE IN UPSLOPE FAVORED AREAS OF SW KS...THEN TRACK E/SE ACROSS SRN KS/NRN OK WHERE STRONGEST UPPER DIVERGENCE FORECAST. THUS WILL PLACE HIGHEST POPS IN SRN ZONES AND LOWER THEM UP NORTH. WITH EAST FLOW USHERING IN HIGHER DEWPOINT VALUES WILL GO ABV GUIDANCE ON LOWS TONIGHT. MAY BE SOME LINGERING MORNING PCPN IN SC/SE ZONES FRIDAY MORNING. WILL KEEP SLIGHT CHANCE FOR AFTERNOON DEVELOPMENT IN UPSLOPE FAVORED AREAS IN NW ZONES. WHILE CLOUDS WILL BE AROUND...FEEL FILTERED SUNSHINE WILL BE ENOUGH TO WARM TEMPS ABOVE UPPER 70/NEAR 80 VALUES IN NRN ZONES FRIDAY. MODELS AGREE THAT ANOTHER SHORTWAVE RIDES DOWN NORTHWEST FLOW FRIDAY NIGHT. WITH LOW LEVEL RIDGE OVERHEAD BY 12Z SAT...BEST WAA AT 85H WILL BE FOUND IN WRN ZONES SO WILL KEEP SMALL POPS IN WRN HALF OF THE FORECAST AREA AND REMOVE POPS IN FAR EASTERN SECTIONS.. WITH SFC RIDGE TO RESIDE OVER THE REGION SATURDAY AND FRONT FORECAST TO BE PUSHED SOUTH TO THE RED RIVER...WILL REMOVE PCPN CHANCES FOR SATURDAY. WITH 85H THERMAL TROF ACROSS THE AREA...PLEASANT TEMPS FROM 80 TO 85 EXPECTED. FCSTID = 12/HYSELL ICT 92 70 86 67 / 50 50 30 20 HUT 89 70 84 67 / 50 30 30 20 EWK 89 70 84 67 / 50 30 30 20 EQA 90 70 85 67 / 50 40 30 20 WLD 93 70 86 67 / 50 50 30 20 RSL 85 65 81 64 / 50 20 20 20 GBD 85 65 81 64 / 50 20 20 20 SLN 85 67 83 64 / 50 20 10 10 MPR 85 67 83 64 / 50 20 10 10 CFV 90 69 83 67 / 50 50 40 10 CNU 86 69 82 67 / 50 50 40 10 K88 86 69 82 67 / 50 50 30 10 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:54 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 66 min |
| Jul 20, 4:08 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 67 min |
| Jul 20, 4:18 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 57 min |
| Jul 20, 4:43 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 62 min |
| Jul 20, 4:59 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| Jul 20, 5:14 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 61 min |
| Jul 20, 5:19 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 56 min |
| Jul 20, 5:58 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 62 min |
| Jul 20, 7:02 AM CDT | Flash Flood Warning | ICT | Allen | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.